Welcome to the STARS Shine a Light on Education project! All information is aimed at increasing general knowledge and understanding of these conditions and providing better support for children and young people who suffer with syncope in their learning environment.
The information provided has been professionally accredited and has been supplied by those who have had first hand experience of the condition and the education system.
Each individual is different and no two cases of syncope are identical. Not every young person with syncope will experience a blackout whilst at nursery, school, university or an extra curricular club. However, it is imperative that teachers, staff and carers are well informed so that they can lend maximum support to the individual concerned.
It is important to remember that the information and guidance provided on this website is generalised, the specifics of each case must be individually investigated.
'Syncope' is the umbrella term used on this website for:
- Reflex asystolic syncope/ reflex anoxic seizures (RAS)
- Vaso-vagal syncope (VVS)
- Reflex syncope
- Neurally mediated syncope (NMS)
- Neurocardiogenic syncope (NCS)
- Pallid syncope
- White breath-holding attacks
- Vagal cardio - inhibitory fainting fit
- Stephenson's syndrome
- POTS (Postural Tachycardia Syndrome)
“Reflex Anoxic Seizures” occur mainly in young children but can occur at any age. Any unexpected stimulus, such as pain, shock, fright, causes the heart and breathing to stop, the eyes to roll up into the head, the complexion to become deathly white/grey, often blue around the mouth and under the eyes, the jaw to clench and the body to stiffen, sometimes the arms and legs jerk. After 30 seconds or so, the body relaxes, the heart and breathing resume and the person is unconscious. One or two minutes later the person may regain consciousness but can remain unconscious for well over an hour. Upon recovery the person may be very emotional and then fall into a deep sleep for two to three hours and looks extremely pale. RAS attacks may occur several times per day/ week/ month. The attacks appear to come in batches.
"Syncope" is the result of the temporary cutting off of the supply of oxygenated blood and to the brain resulting in the loss of consciousness and collapse. This is usually due to a drop in blood pressure or a change in the heart rhythm causing a drop in the amount of blood the heart pumps (the cardiac output), or a drop in the amount of oxygen being carried in the blood.
This type of episode is often referred to as a reflex anoxic seizure.
Why this campaign is needed
“If people were more educated on the full details of RAS the main person that would benefit from this is the child. School staff at all levels MUST be given this vital information about RAS in order to give them and the child the best possible chance to cope with the condition in the learning environment.”
“I want to know when my child starts school next summer that she will be as safe in the care of the school as she would be with me”
‘It is easy for people to dismiss fears when they have no experience or knowledge of this condition…raising awareness is so important to allow parents to have confidence when sending their children to school.’
“An ‘educated’ school would make it much easier for a family new to RAS when approaching the school”
“ I want my teacher to understand what happens to me so that she can help me if I have an attack”